Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Finite element approximation of the $ p$-Laplacian

Authors: John W. Barrett and W. B. Liu
Journal: Math. Comp. 61 (1993), 523-537
MSC: Primary 65N30
MathSciNet review: 1192966
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we consider the continuous piecewise linear finite element approximation of the following problem: Given $ p \in (1,\infty )$, f, and g, find u such that

$\displaystyle - \nabla \cdot (\vert\nabla u{\vert^{p - 2}}\nabla u) = f\quad {\... ...\;\Omega \subset {\mathbb{R}^2},\quad u = g\quad {\text{on}}\;\partial \Omega .$

The finite element approximation is defined over $ {\Omega ^h}$, a union of regular triangles, yielding a polygonal approximation to $ \Omega $. For sufficiently regular solutions u, achievable for a subclass of data f, g, and $ \Omega $, we prove optimal error bounds for this approximation in the norm $ {W^{1,q}}({\Omega ^h}),q = p$ for $ p < 2$ and $ q \in [1,2]$ for $ p > 2$, under the additional assumption that $ {\Omega ^h} \subseteq \Omega $. Numerical results demonstrating these bounds are also presented.

References [Enhancements On Off] (What's this?)

  • [1] C. Atkinson and C. R. Champion, Some boundary-value problems for the equation $ \nabla \cdot (\vert\nabla \phi {\vert^N}\nabla \phi ) = 0$, Quart. J. Mech. Appl. Math. 37 (1984), 401-419. MR 760209
  • [2] C. Atkinson and C. W. Jones, Similarity solutions in some non-linear diffusion problems and in boundary-layer flow of a pseudo plastic fluid, Quart. J. Mech. Appl. Math. 27 (1974), 193-211.
  • [3] S.-S. Chow, Finite element error estimates for non-linear elliptic equations of monotone type, Numer. Math. 54 (1989), 373-393. MR 972416 (90a:65235)
  • [4] P. G. Ciarlet, The finite element method for elliptic problems, North-Holland, Amsterdam, 1978. MR 0520174 (58:25001)
  • [5] R. Glowinski and A. Marrocco, Sur l'approximation par éléments finis d'ordre un, et la résolution, par pénalisation-dualité, d'une classe de problèmes de Dirichlet non lineaires, RAIRO Anal. Numér. 2 (1975), 41-76. MR 0388811 (52:9645)
  • [6] A. Kufner, O. John, and S. Fučik, Function spaces, Noordhoff, Leyden, 1977.
  • [7] G. M. Lieberman, Boundary regularity for solutions of degenerate elliptic equations, Non-linear Anal. 12 (1988), 1203-1219. MR 969499 (90a:35098)
  • [8] J. R. Philip, N-diffusion, Austral. J. Phys. 14 (1961), 1-13. MR 0140343 (25:3765)
  • [9] V. B. Tyukhtin, The rate of convergence of approximation methods of solution of one-sided variational problems. I, Vestnik Leningrad. Univ. Mat. Mekh. Astronom. 13 (1982), 111-113. MR 672607 (83m:49042)
  • [10] D. Wei, Finite element approximations of solutions to p-harmonic equations with Dirichlet data, Numer. Funct. Anal. Optim. 10 (1989), 1235-1251. MR 1050712 (91k:65146)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N30

Retrieve articles in all journals with MSC: 65N30

Additional Information

Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society